Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 147, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2020, 5:02 PM MDT for Yuma County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2020, 5:02 PM MDT (23:02 UTC)
- Expired
- Jul 13, 2020, 6:00 PM MDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 2:36 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 3370 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:52 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 13, 2:52 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Goodland KS 252 PM MDT Mon Jul 13 2020 .UPDATE... Issued at 251 PM MDT Mon Jul 13 2020 A Severe Thunderstorm Watch has been issued for the entire Tri- State region until 11 PM MDT/12 AM CDT. The primary threats with storms will be large hail and damaging winds. Continue to monitor the forecast for the latest severe weather information. && .SHORT TERM...(This afternoon through Tuesday) Issued at 149 PM MDT Mon Jul 13 2020 Latest upper air analysis shows the long wave trough over Canada extending down to the Great Basin. Ahead of the long wave trough was a ridge over the Plains. Between the ridge axis and the trough axis is a short wave trough over Northeast Colorado and the Nebraska Panhandle. At the surface was a dry line over Eastern Colorado beneath the short wave trough. Latest visible satellite indicates storms are trying to form over the Nebraska Panhandle along the dry line. Further south storm updrafts have tried and failed so far. To the west storm activity is developing over the Rockies and moving east. For the rest of the afternoon am expecting storm activity to begin around 2 PM along the dry line to the west of the forecast area as storms continue to move east from the Rockies. As the afternoon progresses, the storm coverage should gradually increase as they move east. This evening storms will continue to move east out of Colorado. Meanwhile the storm cluster north in Nebraska looks to extend south as it moves east. As storms move east they will move into higher CAPE values, better shear, and better 0-3 and 0-1 km helicity, thus causing storm intensity to increase as they move to the east. Am thinking this northern cluster should link with the storm activity in the forecast area around mid evening. Model data indicates the storm activity declining as storms move east of Highway 83. However model data last night had the storms fading as they left Colorado, and the storms lasted much further east than that. Therefore confidence is moderate that storms will last across the entire forecast area before fading. Threats with the storms for today and this evening look to be wind gusts of 80 MPH, possibly higher based on prior severe weather events, and hail up to baseball size. The hail threat will be greatest over the western part of the forecast area where storms will still be more isolated to scattered. Once storms form a cluster or line, am thinking the threat will shift to straight-line wind. A brief tornado cannot be ruled out either. The 0-1 KM bulk shear is favorable for tornadic development, and the orientation of the deep layer shear being perpendicular to the storm cluster/line will also be favorable for tornadic development. Therefore, tornadoes look to be a risk despite storms clustering this evening. Impacts for this event look to be widespread wind damage including broken power poles, large tree limbs blown down, trees snapped or uprooted, and windows blown out. Significant hail damage may also occur before storms conglomerate. Confidence of widespread wind damage is high, especially based on what happened last night. Confidence for significant hail damage is moderate to high. One item of concern is the amount of mixed layer cinh that will be present during the afternoon along the dry line. Near term model data has continued to delay the storm activity an hour with each update. Still thinking the peak storm activity/intensity will be during the first half of the evening, the question is what the coverage will be. Tuesday/Tuesday night a cold front will move through the forecast area from the north. Highs will be 15-20 degrees cooler than today. The front looks to stall just south of the forecast area. During the afternoon an upper level short wave trough will move through the forecast area. The stalled front will serve as a focus for storm development. Due to the front being south of the forecast area, almost all the storms should be elevated behind the front. The only caveat will be along the far southern part of the forecast area near the front where storms could still become surface based. The storm activity should push the front further south of the forecast area. Based on the track of the upper level short wave trough, am thinking the southern half of the forecast area will be favored for severe weather. Due to the storms being elevated for the most part, am thinking hail will be the main threat. However, close to the front there may be wind and potentially a threat for tornadoes. This threat area will shift south with the front. .LONG TERM...(Wednesday through Monday) Issued at 111 PM MDT Mon Jul 13 2020 Wednesday and Thursday will see an upper level high continue to be located over the Southern Plains with an upper level trough moving across the Northern Plains near the Canadian border. This will cause the Tri-state area to see upper level Northwest flow that will bring some shortwaves across the area. These shortwaves combined with surface lows coming off the Rockies will bring some precipitation chances to areas mainly near the Colorado border in the evenings. High's for Wednesday will be near the low 80's due to the passage of the front the prior day. Thursday will then see high's in the lower 90's as the front moves further south away from the area. The weekend will see the upper level high strengthen and expand to cover much of the Southern U.S. The Tri-state area will see temperatures warm to the upper 90's and lower 100's throughout the weekend. Conditions will mostly be drier with relative humidity values mainly between 15 and 40 percent in the afternoons/evenings. Need to watch for fire weather conditions in our Western counties though winds through the weekend appear to be below threshold. Also will need to keep an eye on the surface pattern as a surface low may move in from the Northwest, from the front ranges, during the weekend and bring some slight precip chances for counties near the Colorado border. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1152 AM MDT Mon Jul 13 2020 VFR to MVFR conditions are forecast for the TAFs. Main focus will be the timing of the thunderstorms progressing east toward the sites. Visibility could drop to MVFR as the storms move through due to the heavy rainfall. Strong wind gusts are likely as the storms move through the site. Due to the winds occurring at or after 0z, left out the tempo group for them at this time. As with prior mornings, MVFR ceiling should develop for atleast KMCK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...AW SHORT TERM...JTL LONG TERM...KAK AVIATION...JTL
Hazardous weather outlook, Jul 13, 2:50 PM MDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 250 PM MDT Mon Jul 13 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-142100- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 250 PM MDT Mon Jul 13 2020 /350 PM CDT Mon Jul 13 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch has been issued for the entire Tri-State area until 11 p.m. MDT. Thunderstorms developing along the Cheyenne Ridge and Palmer Divide this afternoon are expected to evolve into a line of thunderstorms. Any storms that develop will be capable of producing widespread damaging winds late this afternoon and evening. Isolated instanced of baseball size hail may occur, mainly in Eastern Colorado, before the storms form a line and become more of a wind threat, with gusts of 80 MPH likely. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Isolated severe thunderstorms are possible across the Tri-State area during the late afternoon and evening hours on Tuesday, mainly between 4-11 pm MDT. At this time the southern half of the Tri-State area is more favored for severe thunderstorm development. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. Please send any storm reports to the National Weather Service via phone or social media.
In the hours before
Special weather statement, Jul 13, 4:48 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
448 PM MDT Mon Jul 13 2020
COZ092-132315-
Cheyenne County CO-
448 PM MDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 515 PM MDT...
At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Boyero, or 37 miles south of Flagler, moving east
at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Kit Carson, Wild Horse and Aroya.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado.
LAT...LON 3869 10317 3869 10316 3879 10317 3893 10316
3893 10279 3861 10271 3862 10306 3861 10317
TIME...MOT...LOC 2248Z 266DEG 26KT 3875 10317
JNLocal storm report, Jul 13, 4:53 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM EXCESSIVE HEAT 1 E HILL CITY 39.37N 99.83W
07/13/2020 M105 F GRAHAM KS ASOS
ASOS STATION KHLC HILL CITY.
&&
KAKSpecial weather statement, Jul 13, 4:54 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
454 PM MDT Mon Jul 13 2020
COZ090-132315-
Yuma County CO-
454 PM MDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 515 PM
MDT...
At 453 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Eckley to 5 miles southeast of
Cope. Movement was east at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Yuma, Wray, Eckley, Abarr, Vernon, Joes and Kirk.
This includes Highway 385 between mile markers 228 and 258.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern and east central Colorado.
LAT...LON 4031 10212 3957 10233 3957 10280 4000 10280
4000 10279 4010 10280 4016 10277
TIME...MOT...LOC 2253Z 256DEG 45KT 4010 10256 3961 10278
HustedThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:19 PM MDT | Special Weather Statement | GLD | Thomas | 26 min |
| Jul 12, 6:40 PM MDT | Special Weather Statement | GLD | Wallace | 20 min |
| Jul 12, 6:54 PM MDT | Special Weather Statement | GLD | Thomas | 36 min |
| Jul 12, 6:54 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 35 min |
| Jul 12, 7:16 PM MDT | Special Weather Statement | GLD | Logan | 14 min |
| Jul 12, 7:28 PM MDT | Special Weather Statement | GLD | Thomas | 17 min |
| Jul 12, 7:32 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 58 min |
| Jul 12, 7:36 PM MDT | Special Weather Statement | GLD | Greeley | 24 min |
| Jul 12, 8:01 PM MDT | Special Weather Statement | GLD | Greeley | 14 min |
| Jul 12, 8:02 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 73 min |
| Jul 12, 8:06 PM MDT | Special Weather Statement | GLD | Logan | 9 min |
| Jul 12, 8:13 PM MDT | Special Weather Statement | GLD | Greeley | 17 min |
| Jul 12, 8:15 PM MDT | Special Weather Statement | GLD | Logan | 15 min |
| Jul 12, 8:34 PM MDT | Special Weather Statement | GLD | Wichita | 26 min |
| Jul 12, 8:43 PM MDT | Special Weather Statement | GLD | Logan | 17 min |
| Jul 12, 8:58 PM MDT | Special Weather Statement | GLD | Wichita | 17 min |
| Jul 12, 9:11 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 34 min |
| Jul 12, 6:36 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 24 min |
| Jul 12, 7:07 PM MDT | Flash Flood Warning | GLD | Cheyenne | 3 hr |
| Jul 12, 10:00 PM MDT | Areal Flood Warning | GLD | Cheyenne | 11 hr |
| Jul 13, 4:48 PM MDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Jul 13, 4:54 PM MDT | Special Weather Statement | GLD | Yuma | 21 min |
| Jul 13, 5:04 PM MDT | Special Weather Statement | GLD | Kit Carson | 26 min |
| Jul 13, 5:07 PM MDT | Special Weather Statement | GLD | Cheyenne | 38 min |
| Jul 13, 5:15 PM MDT | Special Weather Statement | GLD | Yuma | 15 min |
| Jul 13, 5:29 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 76 min |
| Jul 13, 5:42 PM MDT | Special Weather Statement | GLD | Yuma | 18 min |
| Jul 13, 5:44 PM MDT | Special Weather Statement | GLD | Cheyenne | 16 min |
| Jul 13, 5:59 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 30 min |
| Jul 12, 6:29 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 46 min |
| Jul 12, 7:00 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 30 min |
| Jul 12, 7:15 PM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 30 min |
| Jul 12, 7:46 PM MDT | Special Weather Statement | GLD | Red Willow | 14 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.